Severe hypothyroidism and atrial fibrillation — a therapeutic dilemma
Michael Kleerekoper, MD, MACE
January 26, 2009 08:51 AM
A 76-year-old man with advanced Parkinsons disease and
long-standing hypothyroidism had his thyroid replacement therapy carefully
monitored by his physician. A few months ago his dose was reduced from daily to
just six days a week because his thyroid-stimulating hormone level was a bit
low. Some weeks later he developed congestive heart failure, most likely
unrelated to the change in thyroid dose because he was euthyroid when admitted
to the hospital. He was discharged after a few days but readmitted within a
week because of worsening symptoms of CHF. On this occasion the response was
slow, and he required intubation. There was great difficulty in weaning him off
the ventilator, and a tracheotomy was performed. (Hypothyroidism should always
be considered in patients difficult to wean off a respirator.) He had
difficulty eating, and a feeding tube was needed to maintain adequate nutrition.
He subsequently developed atrial fibrillation, and amiodarone therapy was
started. Improvement was slow, and he was transferred to another hospital where
initial laboratory studies revealed severe hypothyroidism with free thyroxine
of 0.4 and TSH, 54.
The cardiologist appropriately wanted to continue amiodarone, but what
to do about his thyroid replacement? The old maxim for thyroid replacement in
hypothyroid patients with heart disease is start low and go slow." That
begs the question as to whether there is time to go slow with thyroid
replacement in this critically ill gentleman. After extensive and amicable
discussion with the cardiologist we settled on 50 mcg T4 with both
of us acknowledging that the data on which to base our decision is really quite
I did a PubMed search and found an excellent review article,* but not
surprisingly, it did not address the specific question in hand. In one
paragraph the researchers discussed thyroid replacement in hypothyroid patients
with arrhythmia and cited an article discussing dosing. I quickly went to the
reference list only to discover that the citation was from a paper published in
1961. Back to PubMed, but still nothing that could really help in determining
the right dose.
The next issue to address was how to give the replacement hormone.
Usually in severe hypothyroidism replacement is given intravenously, but how
would that affect our dosing decisions? The patient had a feeding tube, and it
would be easy to give the crushed tablets through that. One problem he
was already receiving several medications through that feeding tube, and adding
T4 to that mix would almost certainly impede its absorption. To
ensure maximum absorption of T4 it is best taken between meals and
without any other medications yet another chore for the busy ICU nursing
staff. The patient has tolerated the 50 mcg dose IV, and his overall condition
has slowly improved.
PS: To my knowledge there is no concern that amiodarone will affect
thyroid function in this patient whose thyroid gland has been nonfunctional for
For more information:
- *Klein I, Ojamaa K. Mechanism of disease: thyroid hormone and the
cardiovascular system. N Engl J Med. 2001 ;344:501-509.